Many women believe that oral contraceptives will make them gain weight; doctors disagree, but studies are inconclusive.
Like a lot of young women, Kelsey Webb, 25, has been off and on birth control pills since she was 18. Every time she started taking them, she gained 5 to 10 pounds. “My normal weight is around 125 pounds. On the pill, I would get up to 130 or 135,” says Webb, who is 5 feet, 5 inches tall.
Last time, however, Webb, who lives and works as a nanny in West Los Angeles, gained 25 pounds. Over two years, she went from 125 to 150 — despite running 25 miles a week. She stopped taking oral contraceptives last May, is down to 142 pounds and is working to get the rest off. “I blame it all on the pill, which I will never, ever take again.”
Though Webb’s experience is dramatic, many women who’ve taken birth control pills believe they cause weight gain.
Most doctors say they don’t.
But, for young women, who are the ones most likely to consider oral contraceptives, the fear of weight gain — even if only a few pounds — can supersede the fear of unwanted pregnancy, causing them to abandon effective birth control.
“Oral contraceptives have been around for decades and are very safe and effective at preventing pregnancy,” says Abbey Berenson, director of the Center for Interdisciplinary Research in Women’s Health at the University of Texas Medical Branch in Galveston. “What we as physicians worry about is that women will pass up a highly reliable form of birth control for a less reliable method, or no method, because of hearsay — in this case, the unfounded fear that they’ll gain weight.”
Often these women are going through life changes in which weight gain tends to occur, points out Radhika Rible, an obstetrician and gynecologist and an assistant clinical professor of obstetrics and gynecology at UCLA’s David Geffen School of Medicine. Teens entering womanhood are still growing, and young women going to college, starting a new relationship or getting married often change their diet and exercise patterns. They associate the related weight gain with oral contraceptives.
“Oral contraceptives, at the level manufactured today, do not consistently change a woman’s weight,” says Ricardo Azziz, an obstetrician and gynecologist who specializes in reproductive endocrinology and is currently president of the Medical College of Georgia, in Augusta. “However, all women vary, and to generalize and point to averages isn’t helpful. How a woman responds depends on her baseline hormones.”
The disconnect between women and their doctors has its basis in the following facts: There’s no such thing as an average woman. Research is often flawed. And doctors have more important things to worry about than a few patient pounds, especially when compared with an unwanted pregnancy.
Who takes the pill
Of the 62 million women in the United States of childbearing age, 7 in 10 are fertile, sexually active and do not want to become pregnant, according to the nonprofit Guttmacher Institute, which conducts worldwide sexual and reproductive research. Of those women, 1 in 4 takes oral contraceptives.
Birth control pills contain a combination of synthetic hormones, estrogen (ethinyl estradiol) and progesterone (progestin); together the hormones suppress ovulation, preventing pregnancy. Since the first birth control pill’s introduction 50 years ago, the level of hormones in oral contraceptives has decreased, and that’s a good thing, says Berenson. The early pills contained 150 micrograms of estrogen, but today’s low-dose pills contain as few as 20 micrograms — enough to reduce but not eliminate side effects in most women.
Besides weight gain, other reported side effects include headaches, nausea, bloating, breast tenderness and decreased sex drive.
Women who take the pills tend to be younger and unmarried with no children. Because they aren’t used to the weight fluctuations that pregnancy and hormonal changes cause, they tend to feel and notice the slight weight gain more, Azziz says.
In his experience, one-third of women who start taking oral contraceptives quit within the first few months because of side effects, the chief one being weight gain — or the perception of it.
While women watch their bodies for evidence, doctors look to research. A current physician reference, the Cochrane Reviews, set out to resolve the question of whether birth control pills lead to weight gain.
The reviewers analyzed 595 studies that tracked oral contraceptives and their side effects. They filtered out studies that were too short, not well-controlled or lacked an adequate means of measuring weight, often relying on women’s self-reporting. Of the 47 studies that did qualify, the authors said, “The quality of the reporting of the trials on this topic was generally poor.”
Studies were also difficult to interpret and compare because they involved many varieties of pills and regimens, which complicated consensus.
The paper, published in 2008, concluded: “Given the number of contraceptive drugs, doses and regimens, the possibility that one or more combination contraceptives could cause weight gain cannot be eliminated…. The evidence was not strong enough to be sure that these methods did not cause some weight gain.”